Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Do any other medications cause facial wasting?
Nov 9, 2000

Hello Doctors,

This is I am sure, a different type of question than you are used to getting here. I am a 34 yo male, HIV+ for 12 years now. I have been on Viramune, Epivir, and Zerit forever it seems, probably more like 4 years now. I have maintained an undetectable viral load for the entire time and boosted my CD4 from about 500 to 1000 with IL2. I have been blessed with very little in the way of side effects from the anti retrovirals, except for the migration of the fat in my cheeks, leaving them very sunken looking. Same with my arms and legs. My doctor says that it is probably the Zerit that is responsible for this, but is hesitant to change my meds due to the great results viral wise. The only other drugs I have taken are AZT (anemia causing), and DDI (developed resistance).

My family and closest friends know why my appearance is changing; I tell them everything about my condition. However, I don't feel that it's necessarily the business of my numerous coworkers and neighbors.

I understand the ethical implications in asking for your help in lying to them, but it really is none of their business in the first place. If i felt the need to answer their questions about my appearance, are there any other medications other than those used in the treatment of HIV disease that could cause my bony face, arms and legs?

Thanks so much for your time,

Skeletor

Response from Dr. Young

Thank you for your articulate question and congratulations on a great job with your medications. There are a variety of chronic diseases that can cause fat wasting (none of them very nice to have), such as cancers or liver disease. Some medications can also cause fat wasting, particularly anabolic steroids. -good luck, BY

Benjamin Young, M.D., Ph.D.



Previous
oxandrin side effects
Next
I am a Doctor and I need help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement